Kansas, 2009

Damaging Winds in Kansas, June 24, 2009

June 24, 2009 · NWS TOP · 8 events in 4 counties and zones

Strong instability allowed thunderstorms to form along an outflow boundary. These storms brought marginal severe wind to the area, and minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong instability allowed thunderstorms to form along an outflow boundary. These storms brought marginal severe wind to the area, and minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 11:32 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 11:32 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT WED JUN 24 2009

.UPDATE...
UPDATED FOR 18Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM
STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW.
MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP
PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT
CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL
CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A
BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT WED JUN 24 2009/

DISCUSSION...

OUTFLOW BOUNDARIES FROM CONVECTION IN SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS THIS MORNING WERE MERGING JUST EAST OF HIGHWAY
81 IN REPUBLIC COUNTY AND NORTH INTO NEBRASKA. THIS HAS TOUCHED OFF
ISOLATED THUNDERSTORMS THIS MORNING ACROSS NORTH CENTRAL KANSAS. THE
STORM OVER NEBRASKA WILL CONTINUE TO MOVE SLOWLY NORTHEAST THIS
MORNING AHEAD OF A SHORTWAVE IN WESTERN NEBRASKA. THIS COULD LAY AN
OUTFLOW BOUNDARY ACROSS THE NORTHERN CWA LATER THIS MORNING NORTH OF
HIGHWAY 24. ALSO EXISTING STORMS MAY LAY OUT ADDITIONAL BOUNDARIES
AS WELL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. WILL MENTION
ISOLATED THUNDERSTORMS THIS MORNING ACROSS MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS.

THIS AFTERNOON...FORECAST SOUNDINGS YIELD CAPES IN THE 1500 TO
2000 J/KG RANGE. THE CAP GOES AWAY DURING THE AFTERNOON AND LIKELY
TO GET STORMS DEVELOPING ALONG ANY RESIDUAL BOUNDARIES LEFT OVER
FROM THE MORNING CONVECTION. WILL GO WITH A BLANKET SLIGHT CHANCE
THIS AFTERNOON ACROSS THE CWA. BETTER CHANCES FOR DEVELOPMENT WILL
BE ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON AND EVENING ALONG A
FRONTAL BOUNDARY. CORFIDI VECTORS WOULD MOVE STORMS SOUTHEAST AND
INTO NORTHEAST KANSAS. BEST MOISTURE TRANSPORT WILL BE IN THE
MOISTURE PLUME ON THE NORTH AND WEST OF THE UPPER HIGH. BOT GFS AND
NAM KEEP THE PLUME TO THE NORTH OF THE CWA...BUT STORMS THAT DEVELOP
NORTH OF THE BORDER WILL SLIDE INTO KANSAS. THEREFORE HAVE INCREASED
PRECIPITATION CHANCES THIS EVENING AND TONIGHT IN THE NORTHEAST.

THE FRONTAL BOUNDARY MOVES SOUTH INTO THE CWA ON THURSDAY AND HANGS
UP JUST SOUTH OF INTERSTATE 70S. DEW POINTS WILL LIKELY POOL ALONG
THE BOUNDARY AND MAY SEND HEAT INDICES NEAR 110 DEGREES AGAIN ON
THURSDAY. MOST OF AREA WILL REMAIN NEAR 105 AGAIN.

TODAY THE THICKNESSES ARE SIMILAR TO YESTERDAY AND WILL HAVE HEAT
INDICES NEAR 105 TO 110 AGAIN TODAY. MOISTURE POOLING ALONG ANY
BOUNDARIES MAY SEND THE VALUES EVEN HIGHER THAN 110. WILL LEAVE
EXCESSIVE HEAT WARNING GOING THROUGH THURSDAY ATTM. WITH THE UPPER
HIGH MOVING BACK EAST THURSDAY INTO FRIDAY AND THICKNESSES
INCREASING SOME WILL SEE THE HOT WEATHER CONTINUE INTO THE END OF
THE WEEK. LATER SHIFTS MAY HAVE TO EXTEND ANOTHER DAY.

FORECAST FOR THE WEEKEND STILL LOOKS ON TRACK AS SHORTWAVE TROUGHS
MOVING ACROSS THE NORTHERN PLAINS SUPPRESS THE UPPER HIGH SOUTHWARD
AND SEND A FRONTAL BOUNDARY INTO KANSAS ON SATURDAY. SO WILL LEAVE
THE THUNDERSTORM CHANCES GOING FOR THE WEEKEND. NO CHANGES MADE
BEYOND SUNDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7
PM THURSDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 24, 3:53 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT WED JUN 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
453 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS
AFTERNOON. NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED
TONIGHT. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TODAY AND
TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE
OUTLOOK AREA. A FEW OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF A CONCORDIA TO HOLTON LINE. DAMAGING
WINDS AND HAIL ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
June 24, 2:43 PM CST
Where
Nemaha County, 1.06 mi W of Sabetha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -95.800

A trained spotter reported 60 mph wind gust.

Thunderstorm Wind, Brown

When
June 24, 2:56 PM CST
Where
Brown County, 2.14 mi SSE of Sycamore Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.940, -95.720

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Marshall

When
June 24, 3:03 PM CST
Where
Marshall County, 3.45 mi N of Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -96.350

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Brown

When
June 24, 3:03 PM CST
Where
Brown County, 0.69 mi N of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -95.730

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Brown

When
June 24, 3:30 PM CST
Where
Brown County, 1.48 mi SSW of Powhattan
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.750, -95.640

Barns were blown down. Reported by the county sheriff.

Thunderstorm Wind, Brown

When
June 24, 3:30 PM CST
Where
Brown County, 2.11 mi NW of Mercier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.720, -95.630

The public reported a 60 mph wind gust.

Thunderstorm Wind, Nemaha

When
June 24, 3:37 PM CST
Where
Nemaha County, 3.48 mi NE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -96.030

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Douglas

When
June 24, 6:45 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.940, -95.100

Wind blew 2 to 3 inch tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181222, 181223, 181224, 181225, 181226, 181227, 181228, 181229.